The Hair Centre, Hair Loss Products For a FREE Hair Assessment Call 020 7976 6868
Male Hair Loss
Male Hair Loss

Hair Loss » Blog » Ask the Doctor: Could statins be making my hair fall out?

Ask the Doctor: Could statins be making my hair fall out?

Dr Martin Scurr has been treating patients for more than 30 years and is one of the country’s leading GPs. Here he offers advice to a patient suffering from a heart condition.

Three months ago, I realised that the simvastatin I’d been taking was probably causing my hair loss. I have stopped taking this drug (my hair is now in much better health), but as my family has had heart problems in the past, I feel I am in danger without it.

My last blood test, a few weeks ago, showed that my cholesterol level had risen from 5.2 to 6.4 in the three months since I had stopped taking simvastatin.

30556332

Could you suggest an alternative cholesterol drug, and why would this have happened?

Mrs Sylvia Turner, St Leonards-on-Sea, East Sussex.
What are the alternatives to cholesterol drug simvastatin, which often causes hair loss?

Hair loss in a woman, at any stage in life, is a particularly distressing symptom; and once you realise it’s happening, it’s easy to panic and assume that it will progressively worsen until you’re bald.

Fortunately, you realised the pills you were taking were probably the cause, and the hair loss has now stopped. But, understandably, you’d like to know why it occurred in the first place.

Simvastatin is one of the five members of a family of medicines that treats high cholesterol.

They are remarkably effective and generally trouble-free – indeed, when these became available in 1992, our ability to lower cholesterol levels safely was revolutionised.

Any side-effects are extremely rare and tend to revolve around muscle pain and stiffness – not hair loss. And despite there being anecdotes all over the internet linking the two, no major study can confirm this.

Indeed, I checked with one of the leading experts on the science of the hair follicle, Dr Hugh Rushton, and he, like myself, has not heard of statins having that effect.

What’s more likely is that you are simply one of the unlucky few for whom it has occurred. Almost any drug – from acne medication to antidepressants – might, quite possibly, cause hair loss in some people and we have no idea why.

If it was going to happen, it would tend to occur about four or five weeks after starting the incriminating drug. Essentially, it triggers what’s known as ‘exogen’, the fourth phase of the growth and life cycle of a hair, and you start to shed.

But while simvastatin had this rare effect on you, this certainly doesn’t mean you cannot try another statin.

For although they all suppress the manufacture of cholesterol in the liver, there are differences in the way the body deals with them. And, therefore, there may well be differences in the way your body reacts.
What’s most important is that these drugs are the most effective and best tolerated medicines for treating high cholesterol levels, and you need to do all you can to reduce your risk factors for coronary heart disease, given your family history.

So my advice is as follows. Buy a supplement called Florisene from a chemist – no prescription is needed and it is not expensive.

This supplies nutrients such as iron for growing hairs and will give your scalp the best conditions for hair growth. Take it daily for the next few months, and at the same time ask your GP to let you to try a different statin, such as atorvastatin, for three or four months.

Your cholesterol levels will drop again, which is essential – but you’ll also be able to assess what happens in terms of the hair. If you suffer great loss again, continue the Florisene while your scalp recovers and then we have to accept that, in your case, it is likely that all statins will affect you in this way.

If this happens, you could try a non-statin alternative – medicines called the fibrates. Another option is high dose niacin, one of the B group of vitamins – but be aware of the unpleasant side-effect of hot flushing (though that often wears off after a few weeks).

Meanwhile, please make sure you eat a diet as low as possible in animal fats. Even though only about 10 per cent of people with high cholesterol can improve the picture by dietary restriction, that is not a reason not to try – your GP or practice nurse may be able to help you with a suitable sheet of recommendations.

Do you have Hair Loss Problems, read our Hair Loss Help

This entry was posted on Friday, April 23rd, 2010 at 11:16 am and is filed under HAIR LOSS HEALTH NEWS. You can leave a response, or trackback from your own site.

One Response to “Ask the Doctor: Could statins be making my hair fall out?”

  1. Kathy Says:

    My hair has thinned incredibly over the last few months, and Simvistatin 5mg is the only drug I take. I could not figure out how my hair above my forehead could have thinned so much over the last few months. When I looked up Simvistatin on the internet, it took some doing to find out that other people have had my same experience. My hair better grow back!!! This is terrible.

Leave a Reply

Fake oakley sunglasses online Oakley sunglasses free shipping Cheap oakley from china Cheap oakley free shipping online Fake oakley from china Oakley sunglasses wholesale online Replica oakley paypal online